Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 2, 1999, 10:54 PM CDT for Kearny County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 1999, 10:54 PM CDT (03:54 UTC)
- Expired
- Jul 3, 1999, 1:50 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5891 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 030356 FFWDDC KSC093-030650- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1054 PM CDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... KEARNY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 150 AM CDT * AT 1045 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS IN HAMILTON COUNTY...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL BE MOVING INTO KEARNY COUNTY BY 1115 PM. RAINFALL PRODUCED BY THIS LINE...IN ADDITION TO HEAVY RAINFALL FROM PREVIOUS THUNDERSTORMS THAT MOVED THROUGH KEARNY COUNTY THIS EVENING...MAY CAUSE SOME FLASH FLOODING TO OCCUR. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! IF YOU LIVE IN LOW LYING AREAS PRONE TO FLOODING...BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. $$ POAGE/HEINLEIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:07 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Jul 2, 3:07 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT FRI JUL 2 1999 MAIN FORECAST CHALLENGE WILL BE CHC OF PCPN THIS FOURTH OF JULY WEEKEND AND TEMPS. ALL MODELS FAIRLY SIMILAR IN MAIN UPPER LEVEL FEATURES OVER THE NEXT 48 HOURS. UPPER LEVEL TROF DEEPENS OVER THE PACIFIC NORTHWEST WITH RIDGING CONTINUING OVER THE EAST. ETA/NGM AND AVN ALL DISAGREE WITH RIDGE STRENGTH AND TIMING OF SHORTWAVES WHICH WILL MOVE ACROSS THE PLAINS. W/V IMAGERY BEST CHOISE FOR NEAR TERM WITH MOVEMENT AND LOCATION OF WEAK WAVES WITH ETA/AVN SOLUTION ON GENERAL TREND THEREAFTER. 12Z DDC SOUNDING AND 700 MB TEMPS SUGGESTS CAP STRENGTH SHOULD INHIBIT SFC BASE CONVECTION LATE THIS AFTERNOON AND EARLY TONIGHT ACROSS THE CWA...HOWEVER UNABLE TO RULE OUT ELEVATED TS WHICH HAVE BEEN DEVELOPING OVER SE CO WILL NOT SAY WEST OF CWA THIS EVENING. CONVECTION SEEMS TO PRECEED WEAK VORT LOBE MOVING ACROSS EASTERN NM. THIS SHOULD MOVE ACROSS EASTERN CO/WESTERN KS EARLY THIS EVENING. THIS COMBINDED WITH GOOD CAPES AND WEAKENING CAP OVER SE CO AND EXTREME SW KANSAS AGREE WITH SPC THAT SOME TS MAY BECOME SEVERE. MAIN THREAT SHOULD BE CONFINED ALONG AND WEST OF A LINE FROM NESS CITY TO ASHLAND. SFC WINDS SHOULD STAY IN THE BREEZY CAT OVERNIGHT WHICH WILL HELP KEEP TEMPS UP SOME. ALTHOUGH EXPECT SOME EASTERLY COMPONENT TO DEVELOP WITH THE WIND BELIEVE WIND WILL NOT BACK ENOUGH FOR FOG. HT RISES CONTINUE ON SAT AS A NW FLOW OF MID/UPPER WINDS BACK MORE TO THE SW. 700 MB TEMPS CONTINUE TO WARM AND WILL STRENGTHEN CAP OVER WESTERN KS. LEE TROF CONTINUES TO DEEPEN OVER EASTERN CO ON SAT WITH SFC GRADIENT TIGHTENING. THIS PLUS 850 WINDS SUGGESTS AT LEAST MENTION OF WINDY CONDITIONS WILL BE IN ORDER. WITH A LITTLE LESS MOISTURE AND WARMER 850 TEMPS BELIEVE GUIDANCE IS ON THE RIGHT TRACK WITH WARMER TEMPS. WILL STILL LEAN TOWARDS SLIGHTLY LOWER TEMPS ACROSS THE EAST AT THIS TIME GIVEN GREATER MOISTURE CONTENT...BUT AGREE PER COORD WITH ICT IF WINDS DO QUICKEN THE DRYING PROCESS THEN 95 TO 100 WILL NOT BE OUT OF THE QUESTION HERE AS WELL. LITTLE OVERALL CHANGE EXPECTED SAT PM INTO SUNDAY. SERIES OF WEAK WAVES WILL MOVE ACROSS THE PLAINS WITH BEST DYNAMICS REMAINING TO THE NORTH OF THE CWA SAT THROUGH SUNDAY. 700-500 LAPSE RATES STILL SHOWING GOOD INSTAB ABOVE CAP AND GIVEN LEE TROF WEST OF CWA STILL CAN NOT RULE OUT SOME CONVECTION DURING THE EVENING HOURS AS ONE WEAK VORT LOBE CROSSES THE BOUNDARY SAT EVE...HOWEVER AT THIS TIME BELIEVE CAP SHOULD INHIBIT CONVECTION SAT PM SO HAVE OPTED TO LEAVE PCPN OUT AT THIS TIME. CONTINUED HT RISES AND WAA SUNDAY THEREFORE BELIEVE MOST LOCATIONS SHOULD BE BETWEEN 95 AND 100. EXTENDED DISCUSSION... MINOR CHANGES TO THE GOING EXTENDED FORECAST. MRF/ECMWF STILL LOOK SIMILAR AND ON TRACK. UPPER RIDGE BUILDING INTO THE CENTRAL ROCKIES BY 06/12Z WITH A 596 DAM HIGH OVER COLORADO STRENGTHENS TO 598 DAM BY 07/00Z. UPPER HIGH STAYS RELATIVELY STATIONARY THROUGH FRIDAY BEFORE SHOWING SIGNS OF RETROGRADING. NCEP/MRF ENSEMBLES SHOW HIGH CONFIDENCE THROUGH 72 HRS...THEN ARE IN RELATIVELY CLOSE AGREEMENT FROM DAY 4 THROUGH 7 IN KEEPING SLIGHT CHANCE POPS THROUGH THE PERIOD. MONDAY LOOKS TO BE THE WARMEST DAY...WITH SOME MODERATION THEREAFTER. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 072/095 072/097 072 101 GCK 070/097 070/098 070 201 EHA 068/098 068/100 070 101 LBL 070/096 070/097 070 101 HYS 073/096 073/096 073 201 P28 075/097 074/097 075 000 .DDC...NONE. RB/POAGE/BURKE
In the hours before
Local storm report, Jul 2, 6:12 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 17 N SYRACUSE KS ESTIMATED 60 MPH TSTM GUST
07/02/99 HAMILTON REPORTED BY AGTAP OBSERVER
JOHNSONLocal storm report, Jul 2, 6:12 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 17 N SYRACUSE KS ESTIMATED 60 MPH TSTM GUST
07/02/99 HAMILTON REPORTED BY AGTAP OBSERVER
JOHNSONSpecial weather statement, Jul 2, 7:45 PM CDT, 3 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600- HAZARDOUS WEATHER OUTLOOK ...UPDATED... NATIONAL WEATHER SERVICE DODGE CITY KS 745 PM CDT FRI JUL 2 1999 ...SPOTTER ACTIVATION WILL BE REQUIRED FOR MUCH OF SOUTHWEST KANSAS THE REST OF THE EVENING INTO THE OVERNIGHT... AT 740 PM CDT AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JUST WEST OF SCOTT CITY TO DEEFIELD...AND JUST NORTH OF JOHNSON. THE AREA IS PROGRESSING VERY RAPIDLY EAST INTO EXTREMELY UNSTABLE AIR AND INTO AN AREA WHERE INCREASING SOUTH WIND IN THE LOW LEVEL WILL HELP FEED THE STORMS. THE STORMS SHOULD PRODUCE LARGE HAIL...TORRENTIAL RAIN AND DAMAGING STRAIGHT LINE WIND. CONDITIONS ARE NOT FAVORABLE FOR TORNADOES...HOWEVER...WITH SEVERE THUNDERSTORMS A TORANDO CAN NEVERE BE RULED OUT COMPLETELY. SPOTTERS WILL BE NEEDED IMMEDIATELY IN THE FOLLOWING COUNTIES... SCOTT...KEARNY...FINNEY...STANTON...HAMILTON...GRANT...LANE AND MORTON. SPOTTERS WILL BE NEEDED WITHIN 1 TO 2 HOURS FOR... TREGO...NESS...HODGEMAN...GRAY...FORD...HASKELL...SEWARD AND STEVENS. FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
Special weather statement, Jul 2, 7:45 PM CDT, 3 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600- HAZARDOUS WEATHER OUTLOOK ...UPDATED... NATIONAL WEATHER SERVICE DODGE CITY KS 745 PM CDT FRI JUL 2 1999 ...SPOTTER ACTIVATION WILL BE REQUIRED FOR MUCH OF SOUTHWEST KANSAS THE REST OF THE EVENING INTO THE OVERNIGHT... AT 740 PM CDT AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JUST WEST OF SCOTT CITY TO DEEFIELD...AND JUST NORTH OF JOHNSON. THE AREA IS PROGRESSING VERY RAPIDLY EAST INTO EXTREMELY UNSTABLE AIR AND INTO AN AREA WHERE INCREASING SOUTH WIND IN THE LOW LEVEL WILL HELP FEED THE STORMS. THE STORMS SHOULD PRODUCE LARGE HAIL...TORRENTIAL RAIN AND DAMAGING STRAIGHT LINE WIND. CONDITIONS ARE NOT FAVORABLE FOR TORNADOES...HOWEVER...WITH SEVERE THUNDERSTORMS A TORANDO CAN NEVERE BE RULED OUT COMPLETELY. SPOTTERS WILL BE NEEDED IMMEDIATELY IN THE FOLLOWING COUNTIES... SCOTT...KEARNY...FINNEY...STANTON...HAMILTON...GRANT...LANE AND MORTON. SPOTTERS WILL BE NEEDED WITHIN 1 TO 2 HOURS FOR... TREGO...NESS...HODGEMAN...GRAY...FORD...HASKELL...SEWARD AND STEVENS. FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
Local storm report, Jul 2, 9:27 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT FRI JUL 2 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM HOLCOMB KS ESTIMATED 60 MPH TSTM GUST
07/02/99 FINNEY REPORTED BY FINNEY COUNTY EOC
JOHNSONLocal storm report, Jul 2, 9:27 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT FRI JUL 2 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM HOLCOMB KS ESTIMATED 60 MPH TSTM GUST
07/02/99 FINNEY REPORTED BY FINNEY COUNTY EOC
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 62 min |
| Jul 2, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 60 min |
| Jul 2, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 60 min |
| Jul 2, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 48 min |
| Jul 2, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 63 min |
| Jul 2, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 63 min |
| Jul 2, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 61 min |
| Jul 2, 8:35 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 45 min |
| Jul 2, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 62 min |
| Jul 2, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 63 min |
| Jul 2, 9:01 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 59 min |
| Jul 2, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jul 2, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Jul 2, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 50 min |
| Jul 2, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 60 min |
| Jul 2, 11:06 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 64 min |
| Jul 2, 11:21 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 64 min |
| Jul 2, 11:44 PM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Jul 3, 2:30 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 35 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.